Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 17, 1998, 5:00 AM EST for Volusia County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 17, 1998, 5:00 AM EST (10:00 UTC)
- Expired
- Feb 17, 1998, 6:00 AM EST
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 5:30 AM EST | Thunderstorm Wind 55 | Daytona Beach, FL | Thunderstorm winds blew down trees at Tuscawilla Park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 3:30 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
193 WUUS01 KMLB 171001 RRA SVRMLB AMZ550-FLC127-171100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 500 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 600 AM EST FOR THE FOLLOWING LOCATIONS... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AND FOR MARINE INTERESTS ON THE INTRACOASTAL WATERS AND NEARSHORE ATLANTIC FROM... ...FLAGLER BEACH TO MOSQUITO LAGOON AT 500 AM...DOPPLER RADAR SHOWED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO WESTERN VOLUSIA COUNTY FROM DELAND TO ORANGE CITY. THE STORMS WILL MOVE RAPIDLY NORTHEAST AT 45 TO 50 MPH AND AFFECT AREAS FROM PONCE INLET TO ORMOND-BY-THE-SEA BY 530 AM. THESE STORMS DOWNED TREES AND PRODUCED WIND DAMAGE TO A STRUCTURE IN HOWEY-IN-THE-HILLS AS THEY MOVED THROUGH LAKE COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:50 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 17, 2:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 250 AM EST TUE FEB 17 1998 CURRENTLY...KMLB 88D SHOWS VERY RAPIDLY MOVING (60MPH) SHOWERS/ISOLD STORMS ACROSS CWA...WITH CONVECTIVE COMPLEX OVER NORTH FLORIDA MOVING OUT TO SEA. ACTIVITY FORMING IN NARROW LINES WITH NO LARGER SCALE FOCUSING MECHANISM AVAILABLE ATTM. UPSTREAM FROM ECFL...KTBW 88D PLUS IR SATELLITE LOOP SHOWS CONVECTION REDEVELOPING JUST OFFSHORE THE WEST COAST OF PENINSULA AS UPPER FLOW REMAINS DIFLUENT ON RIGHT EXIT REGION OF 160-180KT JET STREAK OVER THE EASTERN GOMEX. AS THESE CELLS APPROACH THE COAST...LOW LEVEL WINDS/SHEAR REMAIN HIGHLY FAVORABLE FOR BOW ECHOES TO FORM WITH SOME OF THE CELLS...POSSIBLY FEW ROTATING STORMS. HIGH THETAE AIR MASS REMAINS OVER THE PENINSULA...THUS INSTABILITY WILL NOT BE AS MUCH AS A PROBLEM AS WAS THE CASE MONDAY AM. EXPECT MOST OF THE SHOWERS/STORMS TO BE GONE BY LATE MORNING AS COOL FRONT PUSHES ACROSS THE STATE...TAKING THE MOISTURE WITH IT. PCLDY CONDS DEVELOPING BY LATE AFTERNOON...STILL MILD THOUGH AS DEEP LAYER FLOW WILL REMAIN WESTERLY THROUGH PERIOD. ALONG WITH TBW/MIA...HAVE COORD WITH SELS FOR UPCOMING WATCH AS WELL AS WITH MIA W/R/T DROPPING THE FFA FOR THE ENTIRE CWA. THANKS ALL AROUND.
In the hours before
Special weather statement, Feb 17, 3:45 AM EST, 1 hour 15 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-171030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 345 AM EST TUE FEB 17 1998 ...TORNADO WATCH IN EFFECT UNTIL 1000 AM FOR ALL EAST CENTRAL FLORIDA COUNTIES EXCEPT MARTIN AND ST LUCIE COUNTIES... AN INTENSE AREA OF LOW PRESSURE...CENTERED OVER NORTHERN MISSISSIPPI EARLY THIS MORNING...WILL MOVE NORTHEAST INTO THE OHIO VALLEY BY THIS AFTERNOON. AS IT DOES...IT WILL PUSH A COLD FRONT THROUGH EAST CENTRAL FLORIDA. THE FRONT WILL BE PRECEDED BY AN AREA OF STRONG TO SEVERE THUNDERSTORMS DURING THE EARLY MORNING HOURS. STRONG LOW LEVEL WINDS AND SHEAR MAY ALLOW SOME OF THESE STORMS TO PRODUCE DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THESE STORMS WILL MOVE RAPIDLY NORTHEAST AT NEAR 60 MPH...SO BE PREPARED TO TAKE FAST ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION...BRIEF HEAVY DOWNPOURS WILL CAUSE POOR VISIBILITY AND PONDING OF WATER ON AREA ROADS. AFTER THE STORMS MOVE THROUGH...SOUTHWEST WINDS OF 20 TO 25 MPH WILL GUST AS HIGH AS 35 TO 40 MPH DURING THE AFTERNOON. THIS WILL MAKE FOR HAZARDOUS CONDITIONS FOR BOATERS ON INLAND LAKES AND THE INTRACOASTAL AND NEARSHORE COASTAL WATERS. ALSO...THOSE DRIVING HIGH PROFILE VEHICLES WILL NEED TO EXERCISE CAUTION...ESPECIALLY IN EXPOSED AREAS SUCH AS CAUSEWAYS. MARINE OUTLOOK...WINDY CONDITIONS AND HIGH SURF WILL CONTINUE OVER THE INTRACOASTAL AND NEARSHORE COASTAL WATERS TODAY. STRONG TO SEVERE THUNDERSTORMS WILL ALSO AFFECT THE MARINE AREA DURING MOST OF THE MORNING HOURS AS STORMS MOVE RAPIDLY OFFSHORE. A SMALL CRAFT ADVISORY REMAINS IN EFFECT. MARINERS MAY WANT TO CONSIDER STAYING IN PORT TODAY. CRISTALDI
Special weather statement, Feb 17, 4:17 AM EST, 43 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-171030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 345 AM EST TUE FEB 17 1998 ...TORNADO WATCH IN EFFECT UNTIL 1000 AM FOR ALL EAST CENTRAL FLORIDA COUNTIES EXCEPT MARTIN AND ST LUCIE COUNTIES... AN INTENSE AREA OF LOW PRESSURE...CENTERED OVER NORTHERN MISSISSIPPI EARLY THIS MORNING...WILL MOVE NORTHEAST INTO THE OHIO VALLEY BY THIS AFTERNOON. AS IT DOES...IT WILL PUSH A COLD FRONT THROUGH EAST CENTRAL FLORIDA. THE FRONT WILL BE PRECEDED BY AN AREA OF STRONG TO SEVERE THUNDERSTORMS DURING THE EARLY MORNING HOURS. STRONG LOW LEVEL WINDS AND SHEAR MAY ALLOW SOME OF THESE STORMS TO PRODUCE DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THESE STORMS WILL MOVE RAPIDLY NORTHEAST AT NEAR 60 MPH...SO BE PREPARED TO TAKE FAST ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION...BRIEF HEAVY DOWNPOURS WILL CAUSE POOR VISIBILITY AND PONDING OF WATER ON AREA ROADS. AFTER THE STORMS MOVE THROUGH...SOUTHWEST WINDS OF 20 TO 25 MPH WILL GUST AS HIGH AS 35 TO 40 MPH DURING THE AFTERNOON. THIS WILL MAKE FOR HAZARDOUS CONDITIONS FOR BOATERS ON INLAND LAKES AND THE INTRACOASTAL AND NEARSHORE COASTAL WATERS. ALSO...THOSE DRIVING HIGH PROFILE VEHICLES WILL NEED TO EXERCISE CAUTION...ESPECIALLY IN EXPOSED AREAS SUCH AS CAUSEWAYS. MARINE OUTLOOK...WINDY CONDITIONS AND HIGH SURF WILL CONTINUE OVER THE INTRACOASTAL AND NEARSHORE COASTAL WATERS TODAY. STRONG TO SEVERE THUNDERSTORMS WILL ALSO AFFECT THE MARINE AREA DURING MOST OF THE MORNING HOURS AS STORMS MOVE RAPIDLY OFFSHORE. A SMALL CRAFT ADVISORY REMAINS IN EFFECT. MARINERS MAY WANT TO CONSIDER STAYING IN PORT TODAY. CRISTALDI V
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:13 AM EST | Severe Thunderstorm Warning | MLB | Lake | 42 min |
| Feb 17, 5:35 AM EST | Severe Thunderstorm Warning | MLB | Orange | 55 min |
| Feb 17, 5:50 AM EST | Tornado Warning | MLB | Orange | 45 min |
| Feb 17, 6:19 AM EST | Tornado Warning | MLB | Seminole | 46 min |
| Feb 17, 6:25 AM EST | Severe Thunderstorm Warning | MLB | Osceola | 60 min |
| Feb 17, 6:50 AM EST | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Volusia | 60 min |
| Feb 17, 6:55 AM EST | Tornado Warning | MLB | Volusia | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.